Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Pittsburgh, PA

May 16, 2018Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 16, 2018, 10:40 PM EDT for Westmoreland County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 10:40 PM EDT (02:40 UTC)
Expired
May 17, 2018, 12:45 AM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 10:55 PM EDTFLASH FLOODN West Newton, PAPLUMMER SCHOOL ROAD JUST NORTH OF WEST NEWTON CLOSED DUE TO HIGH WATER.
May 16, 11:50 PM EDTFLASH FLOODHutchinson, PASEVERAL REPORTS OF BASEMENT FLOODING - UP TO 3 FEET OF WATER IN SOME RESIDENCES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 2.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WGUS51 KPBZ 170240
FFWPBZ
PAC129-170445-
/O.NEW.KPBZ.FF.W.0006.180517T0240Z-180517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1040 PM EDT WED MAY 16 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  West central Westmoreland County in southwestern Pennsylvania...

* Until 1245 AM EDT.

* At 1039 PM EDT, radar indicated heavy rainfall. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... 1 to 2 inches.

* Some locations that may experience flooding include...
  West Newton...                    Sutersville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4019 7970 4021 7981 4023 7979 4023 7980
      4026 7978 4024 7968

$$
2 follow-up statements
284 
WGUS71 KPBZ 170300
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1100 PM EDT WED MAY 16 2018

PAC129-170445-
/O.CON.KPBZ.FF.W.0006.000000T0000Z-180517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
1100 PM EDT WED MAY 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
WEST CENTRAL WESTMORELAND COUNTY...

At 1058 PM EDT, radar indicated that rainfall rates in the warned 
area are diminishing.  Runoff will continue for a couple hours. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... 2 inches.

ADDITIONAL RAINFALL...1/4 to 1/2 inch.

Some locations that will experience flooding include...
West Newton...                    Sutersville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4019 7970 4021 7981 4023 7979 4023 7980
      4026 7978 4024 7968

$$
15
027 
WGUS71 KPBZ 170437
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1237 AM EDT THU MAY 17 2018

PAC129-170445-
/O.EXP.KPBZ.FF.W.0006.000000T0000Z-180517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
1237 AM EDT THU MAY 17 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL WESTMORELAND COUNTY WILL
EXPIRE AT 1245 AM EDT...

The heavy rain has ended for the night and areas of high water will 
gradually recede.  Please heed any road closures.

LAT...LON 4019 7970 4021 7981 4023 7979 4023 7980
      4026 7978 4024 7968

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:32 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 16, 9:32 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
932 PM EDT Wed May 16 2018

.SYNOPSIS...
Warm weather with periodic showers and a few thunderstorms will
continue through the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Moist, stagnant air mass will continue to fuel isolated to
scattered showers with efficient rain rates as a weak shortwave
moves through. If any of these showers are able to linger over
an area for any length of time, localized flooding may occur.

What limited instability exists will wane late tonight resulting
in a drop in coverage and intensity of showers. Steady light
rain is expected to continue over the higher terrain, where
pooling moisture and easterly flow establishes on the
northeastern quadrant of the surface low. Lows will again be
well above average.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Models continue with their earlier depiction of a mid-level
cutoff low over the Lower Ohio Valley by Thu night, with little
movement until it is caught up in another shortwave this
weekend.

Of primary concern is the Thu/early Fri scenario of a moist low
level (~H85) conveyer developing off the Atlantic in conjunction
with a converging tropical tap. The resulting PWAT with
potential for warm rain processes could spell flood trouble for
areas along and south of I-70, primarily the ridges/Cheat and
Mon basins. Given the repeated rounds of convection that have
affected the area during the last several days, at this time,
confidence is sufficient along the ridges and Cheat/upper Mon
basins to issue a Flood Watch for rain beginning Thu and
continuing into Fri morning.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Little change to the overall pattern is expected into next week.
The front will move little through Mon, until another cold
front comes from the northwest and definitively sweeps through.
This should finally bring an end to precipitation by Monday
night. After a warmup over the weekend, temperature will fall
back closer to seasonal average early next week.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR will carry into the overnight, marred only by scattered
showers. The moist airmass stagnates over the area tonight,
resulting in a drop in ceilings and visibilities tonight. Low
MVFR or IFR will be fairly common by daybreak Thursday as
surface low approaches from the south. With little change to the
airmass, only gradual improvement is expected through the day
Thursday.

Surface flow will remain light and largely out of the northeast
through the period.

OUTLOOK...
Periodic restrictions are likely for much of this week as a the
area remains under the influence of moist upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch from 8 AM EDT Thursday through Friday evening for
     MDZ001.
OH...None.
PA...Flood Watch from 8 AM EDT Thursday through Friday evening for
     PAZ031-073>076.
WV...Flood Watch from 8 AM EDT Thursday through Friday evening for
     WVZ021-509>514.

&&
Hazardous weather outlook, May 16, 1:35 PM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
135 PM EDT Wed May 16 2018

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-WVZ001>003-171745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Indiana-Washington-Hancock-Brooke-Ohio-
135 PM EDT Wed May 16 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ031-073>076-WVZ021-509>514-171745-
Garrett-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
135 PM EDT Wed May 16 2018

...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057>059-068-069-WVZ004-012-171745-
Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-
135 PM EDT Wed May 16 2018

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous Weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Increasing potential for flooding is expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, May 16, 8:17 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FLASH FLOOD      CASTLE SHANNON          40.37N  80.02W
05/16/2018                   ALLEGHENY          PA   911 CALL CENTER

            VALLEY DR. AT LIBRARY RD. IN CASTLE SHANNON IMPASSABLE
            DUE TO FLOODING.

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER PBZ1802995

TAX
Local storm report, May 16, 8:59 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     FLASH FLOOD      MCKEESPORT              40.34N  79.84W
05/16/2018                   ALLEGHENY          PA   911 CALL CENTER

            THE MANSFIELD BRIDGE AND WEST 5TH AVE. IS CLOSED DUE TO
            FLOODING

&&

EVENT NUMBER PBZ1802998

RCC
Local storm report, May 16, 9:20 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      BRIDGEVILLE             40.36N  80.11W
05/16/2018                   ALLEGHENY          PA   911 CALL CENTER

            BALDWIN ST. AT RAILROAD ST. IS FLOODED. OCCUPIED
            VEHICLE STRANDED.

&&

EVENT NUMBER PBZ1802999

RCC
Local storm report, May 16, 9:26 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLASH FLOOD      BALDWIN                 40.36N  79.97W
05/16/2018                   ALLEGHENY          PA   911 CALL CENTER

            GLASS RUN RD. AT CATHELL RD. IS WASHED OUT AND CLOSED
            DUE TO FLOODING.

&&

EVENT NUMBER PBZ1803000

RCC
Local storm report, May 16, 9:39 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     FLASH FLOOD      1 E CARRICK             40.40N  79.98W
05/16/2018                   ALLEGHENY          PA   911 CALL CENTER

            MIDDLE RD. BETWEEN 1ST ST. AND AGNEW RD. IS COMPLETELY
            WASHED OUT DUE TO FLOODING.

&&

CORRECTED LOCATION

EVENT NUMBER PBZ1802997

TAX
Local storm report, May 16, 9:41 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLASH FLOOD      1 W HAYS                40.39N  79.95W
05/16/2018                   ALLEGHENY          PA   911 CALL CENTER

            GLASS RUN RD. AT CATHELL RD. IS WASHED OUT AND CLOSED
            DUE TO FLOODING.

&&

CORRECTED LOCATION

EVENT NUMBER PBZ1803000

TAX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:23 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington112 min
May 16, 10:24 PM EDTAreal Flood AdvisoryPBZWestmoreland2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.